Alert archive / Indiana / Tornado Warnings in 2018
Tornado Warning 30, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 31, 2018, 12:10 PM CDT for Spencer County, Indiana; Daviess County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 12:10 PM CDT (17:10 UTC)
- Expired
- May 31, 2018, 12:43 PM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Spencer County, IN, Daviess County, KY
The radar
The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:12 PM CDT | TSTM WND GST 59 | Rockport, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:31 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
228
WFUS53 KPAH 311710
TORPAH
INC147-KYC059-311800-
/O.NEW.KPAH.TO.W.0030.180531T1710Z-180531T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1210 PM CDT THU MAY 31 2018
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Central Spencer County in southwestern Indiana...
Northeastern Daviess County in northwestern Kentucky...
* Until 100 PM CDT.
* At 1210 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Rockport, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Grandview around 1225 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Chrisney and Waitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3794 8692 3793 8698 3792 8697 3790 8699
3791 8694 3790 8691 3788 8689 3787 8691
3785 8691 3778 8709 3801 8718 3802 8715
3803 8716 3804 8715 3809 8689 3799 8684
TIME...MOT...LOC 1710Z 232DEG 17KT 3794 8709
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
071 follow-up statement
315
WWUS53 KPAH 311743
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
1243 PM CDT THU MAY 31 2018
INC147-KYC059-311753-
/O.CAN.KPAH.TO.W.0030.000000T0000Z-180531T1800Z/
Spencer IN-Daviess KY-
1243 PM CDT THU MAY 31 2018
...THE TORNADO WARNING FOR CENTRAL SPENCER AND NORTHEASTERN DAVIESS
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Indiana...and northwestern Kentucky.
LAT...LON 3794 8692 3793 8698 3792 8697 3790 8699
3791 8694 3790 8691 3788 8689 3787 8691
3785 8691 3778 8709 3801 8718 3802 8715
3803 8716 3804 8715 3809 8689 3799 8684
TIME...MOT...LOC 1739Z 232DEG 17KT 3804 8693
$$
07What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 31, 11:13 AM CDT, 57 minutes earlier.
Area forecast discussion, May 31, 11:13 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1113 AM CDT Thu May 31 2018 .MESOSCALE DISCUSSION... Issued at 1111 AM CDT Thu May 31 2018 Current activity over southern Illinois, generally along and north of Route 13 evolved from single discrete cells over southeast Missouri, riding along the surface warm front on the north end of a surface theta-e axis. Between 13z and 15z, the LAPS surface- based theta-e ridge axis became oriented north to south ahead of the expanding convection, allowing for a better low level bouyancy and updraft balance for the organizing cold pool. It appears at this time, most storms became surface based and are following the surface warm front into southwest Indiana and west Kentucky. Vast majority of the reports of severe weather damage have been wind related this morning. May seem some lessening of the intensity as the line moves out of the surface theta-e max near and east of the Wabash River, but MCS momentum may easily take it through the remainder of the Severe Watch #136 through the noon hour. The Convection allowing Models (CAM's) are a little behind on the transfer of these thunderstorms through the WFO PAH forecast area this morning and into this afternoon. Ironically, the 00z Thursday Canadian (CMC) guidance did a decent job of depicting the current MCS and its translation through the WFO PAH forecast area this morning. The 12z Canadian guidance sand some of the CAM's suggest a break in the convection once the current line moves east of the WFO PAH forecast area. Anticipate new convection will develop along this boundary again sometime between 18-20z (being delayed due to stabilization from this morning's convection), with the main MCS moving into from the west into southeast Misouri and southwest Illinois between 22z-00z (roughly 5pm to 7 pm). The projected system movement may transition into some training thunderstorms with the potential for some areal flooding this evening. Will likely coordinate with SPC on the maintenance of the severe thunderstorm watch this afternoon in the WFO PAH forecast area, given the potential for renewed convection later today and this evening. && .UPDATE... Issued at 655 AM CDT Thu May 31 2018 The AVIATION section has been updated for the 12Z TAF issuance. && .SHORT TERM...(Today through Tonight) Issued at 327 AM CDT Thu May 31 2018 Interesting convective forecast over the next 24 hours. Cannot disagree with SPC's Enhanced Risk for most of the area today based on ingredients, but the mode and timing have yet to be worked out. Most of the 00Z and later guidance develops convection over our region prior to sunrise and continues it through at least the morning hours. A few showers have already developed along I-64 in southern Illinois, but 00z GFS and NAM soundings would suggest that if we get convective initiation it should be in the form of elevated thunderstorms. Not sure if the surge of moisture needed to achieve initiation will occur or not. There would be very little shear available for the elevated parcels, but there could be some decent instability, so there could be a few stronger cores with some hail potential. The primary zone advertised in the guidance is from southern Illinois southeast into west Kentucky. The more significant potential convective event is expected at some point this afternoon and evening, as the MCV associated with the MCS currently over Kansas and Oklahoma lifts northeast near KSTL by 00Z. Not sure if I have seen any CAM data that really represents the southward extent of the current convection very well, and that could have an impact on the placement of mesoscale features late this afternoon. The general themes are convective initiation along I-64/southern Illinois near 18Z as the southeast limb of the MCV moves into that area. The second theme is for late afternoon convective initiation near I-64 to the southwest of the MCV, potentially along the associated outflow boundary. This activity would likely grow upscale and move into our area as a line of some sort. The GFS and NAM both bring an EML into at least the southern third of the area this afternoon on the southern periphery of the MCV. That should provide a south/southwest edge to any afternoon convection. Wind fields will be improving through the afternoon, and some supercell structures will be possible with large hail and damaging wind threats. Most of the shear is in the lowest 3km, with winds maxing out around 45 mph from the west above 700mb. If this activity continues or develops early in the afternoon, some training will be possible as steep lapse rates and low-level moisture will continually be fed into the area, roughly the northeast half of the region. Some isolated flash flooding concerns may develop. Normally would be concerned with the early day convection muddling the destabilization for late afternoon and evening convection, but as stated above, the relatively strong westerly flow in the mid and upper-levels should provide a continuous supply of steeper lapse rates to work with. The bigger question is timing and location. It looks like it will already be in the form of a line or at least line segments as it reaches the area perhaps as late as 00Z. This activity may be shunted farther south over the southern half of the area depending on how much convection persists through the afternoon over our north and northeast. The EML should provide steep lapse rates aloft and strong heating with steep low-level lapse rates, so a damaging wind threat will become the greatest concern with the linear mode expected. With the strong instability possible and the potential for embedded rotating updrafts, large hail will also be possible. The tornado potential is non-zero, but the 0-1km shear is not that great, so it will be a secondary severe concern to the large hail and damaging winds. Although this line should be moving at a decent clip, if it goes over areas that already experienced afternoon convection, flash flooding will be possible. The larger-scale trough will still be in the area at 12Z Friday, so we will keep decent PoPs in the southeast half of the area through the night. Have emphasized the evening for the greatest PoPs, but capped them at likely levels due to uncertainties in timing and location. .LONG TERM...(Friday through Wednesday) Issued at 327 AM CDT Thu May 31 2018 Model agreement is fairly good through the period with the main concern being thunderstorm chances later Saturday afternoon/Saturday night. Friday starts out with a frontal boundary pushing through west Kentucky, with chances of showers and thunderstorms continuing at least through the morning hours. The 00z GFS hangs it up and lingers rain chances through the afternoon, so will maintain low chance PoPs through the day across portions of the southeast counties. Dry conditions take hold for the entire area by later Friday evening through the 1st part of Saturday as upper ridging nudges into the region. The main system of interest for this period is associated with shortwave energy diving out of the the Northern Plains Friday night into Saturday. The lower Ohio Valley will reside in an instability rich airmass with plentiful moisture (dewpoints in low to mid 70s) and combined with decent mid level flow (500mb wind of 35-40 kts), there looks to be enough support for the possibility of severe thunderstorm development by late afternoon or evening. Current thinking matches up with SPC Day 3 Outlook which has a slight risk across the west half of the area. PWAT values also look to exceed 2 inches, so may have some flooding issues as well with very efficient rainfall rates. Showers and thunderstorms will gradually taper off from northwest to southeast Saturday night into Sunday morning, with all areas expected to be dry by midday Sunday. A pattern change looks to take shape early next week, with much drier air penetrating through the area. This means dewpoints dropping into the 50s area wide by Sunday night into Monday. A welcome change compared to the current humidity levels! At the surface, high pressure looks to move across the area Monday and Tuesday. The current forecast is dry, but given weak ripples in the northwest flow aloft, rain chances appear non-zero. Mid level flow will largely remain northwesterly across the Heartland next week as upper ridging builds over the central/southern Plains. This may eventually result in more of a ring of fire type pattern affecting our area, particularly by the mid or latter part of the week. Temperatures will be quite warm Friday and Saturday with highs near 90 and heat index readings pushing the mid 90s in some locales. May even be some heat index values near 100 across southeast Missouri on Saturday afternoon. It looks like we will finally experience temps back near normal Sunday through Tuesday with highs in the low to mid 80s and lows dipping into the upper 50s/lower 60s. Some slight moderation upward is expected by mid next week. && .AVIATION... Issued at 655 AM CDT Thu May 31 2018 Complicated convective forecast today and tonight leads to a low confidence aviation forecast this morning. One cluster of mainly SHRA with some TSRA is heading east of KEVV at this time, and will handle this with a VCSH. TSRA is likely by midday at KEVV and KOWB, but it may hold off until early evening at KCGI KPAH. Southwest winds may increase enough for some gusts into the teens or lower 20s. A large complex of thunderstorms over Missouri early this morning will continue east northeastward and new development near it will likely bring a line of strong to severe storms eastward through the entire area late this afternoon and this evening. Did not insert any associated gusty winds, but 50kts is not out of the question with the line. Fog or low clouds will be possible late tonight behind the convection. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && MESOSCALE...Smith UPDATE...DRS SHORT TERM...DRS LONG TERM...SP AVIATION...DRS
Hazardous weather outlook, May 31, 11:20 AM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1120 AM CDT Thu May 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1120 AM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Rest of Today and Tonight Scattered thunderstorms will be possible today mainly from southern Illinois into west Kentucky and southwest Indiana. A few severe storms with large hail will be the primary concern this morning, but damaging winds will become an additional concern this afternoon. There is some potential for training of storms today which could result in some localized flash flooding concerns. Another line of storms will move through the region from late this afternoon through the evening hours. The potential exists for more widespread damaging winds and large hail with the line. A few tornadoes cannot be ruled out. Locally heavy rainfall could lead to some more flooding concerns, especially in areas that received heavy rain earlier in the day. Heat index values may reach 100 this afternoon near the confluence of the Ohio and Mississippi Rivers and southward to the Missouri Bootheel. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast for portions of the area on Friday, particularly across western Kentucky. Locally heavy rain and lightning will be the main hazards. Another chance of thunderstorms is forecast Saturday afternoon through the night. Some of these storms may be severe with damaging winds and large hail along with torrential rainfall and lightning. Afternoon heat index readings may approach 100 degrees on Saturday afternoon across portions of southeast Missouri. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation throughout the area this afternoon and evening, and again Saturday afternoon and evening. DRS/SP/Smith
In the hours before
Local storm report, May 31, 11:47 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG BROWNS 38.38N 87.98W
05/31/2018 EDWARDS IL TRAINED SPOTTER
LARGE TREE DOWN.
&&
ALRLocal storm report, May 31, 11:51 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG HENDERSON 37.84N 87.58W
05/31/2018 HENDERSON KY EMERGENCY MNGR
AT LEAST A HALF DOZEN TREES DOWN AND POWER OUTAGES
REPORTED. PEA SIZE HAIL ALSO REPORTED.
&&
RICKSLocal storm report, May 31, 11:55 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1155 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM TSTM WND DMG CHANDLER 38.04N 87.37W
05/31/2018 WARRICK IN 911 CALL CENTER
TREE LIMBS DOWN.
&&
RICKSLocal storm report, May 31, 12:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM TSTM WND DMG 2 NW DALE 38.19N 87.01W
05/31/2018 SPENCER IN BROADCAST MEDIA
TREES DOWN MAKING RT 142 IMPASSABLE NEAR DALE.
&&
KELLYHLocal storm report, May 31, 12:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1204 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG OAKLAND CITY 38.34N 87.35W
05/31/2018 GIBSON IN EMERGENCY MNGR
TREES AND POWER LINES DOWN IN OAKLAND CITY. SCATTERED
TREE LIMBS DOWN ELSEWHERE ACROSSS THE COUNTY.
&&
RICKSLocal storm report, May 31, 12:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM TSTM WND DMG 2 NW DALE 38.02N 88.52W
05/31/2018 HAMILTON IL BROADCAST MEDIA
TREES DOWN MAKING RT 142 IMPASSABLE NEAR DALE.
&&
KELLYHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:49 AM CDT | Special Weather Statement | PAH | Posey | 26 min |
| May 31, 10:51 AM CDT | Severe Thunderstorm Warning | PAH | Posey | 54 min |
| May 31, 11:07 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Vanderburgh, Warrick | 53 min |
| May 31, 11:08 AM CDT | Areal Flood Advisory | PAH | Posey, Spencer, Vanderburgh, Warrick | 3 hr |
| May 31, 11:26 AM CDT | Severe Thunderstorm Warning | PAH | Posey | 34 min |
| May 31, 11:36 AM CDT | Severe Thunderstorm Warning | PAH | Pike, Spencer, Warrick | 69 min |
| May 31, 11:55 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Warrick | 35 min |
| May 31, 2:10 PM CDT | Flash Flood Watch | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 13 hr |
| May 31, 6:56 PM CDT | Severe Thunderstorm Warning | PAH | Posey | 34 min |
| May 31, 12:45 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 15 min |
| May 31, 1:13 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 32 min |
| May 31, 2:36 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 39 min |
| May 31, 3:00 PM CDT | Flash Flood Warning | PAH | Ballard, McCracken | 3 hr |
| May 31, 3:13 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 62 min |
| May 31, 3:45 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, McCracken | 60 min |
| May 31, 4:05 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, Marshall | 55 min |
| May 31, 4:08 PM CDT | Special Weather Statement | PAH | Christian | 52 min |
| May 31, 4:30 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Trigg | 30 min |
| May 31, 4:33 PM CDT | Areal Flood Warning | PAH | Christian, Muhlenberg, Todd | 117 min |
| May 31, 4:34 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 26 min |
| May 31, 4:47 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 28 min |
| May 31, 4:51 PM CDT | Special Weather Statement | PAH | Muhlenberg | 39 min |
| May 31, 4:55 PM CDT | Flash Flood Warning | PAH | Christian, Muhlenberg, Todd | 3 hr |
| May 31, 5:03 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 27 min |
| May 31, 5:05 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 25 min |
| May 31, 5:37 PM CDT | Special Weather Statement | PAH | Todd | 23 min |
Nearby
Tornado Warnings in Indiana, 2018Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.